Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Quad Cities, IA

August 3, 2004Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2004, 5:51 PM CDT for Benton County, Iowa County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 5:51 PM CDT (22:51 UTC)
Expired
Aug 3, 2004, 6:45 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Iowa County, IA

The radar

The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 032251
SVRDVN
IAC011-095-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 645 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF GARRISON
  TO 16 MILES WEST OF BELLE PLAINE...OR ALONG A LINE EXTENDING FROM
  TRAER TO 7 MILES SOUTH OF TAMA...AND MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GARRISON...KEYSTONE AND BELLE PLAINE BY 605 PM CDT
  VICTOR AND LUZERNE BY 610 PM CDT
  VAN HORNE...LADORA AND BLAIRSTOWN BY 615 PM CDT
  NEWHALL AND MARENGO BY 620 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4222 9238 4185 9262 4151 9184 4205 9185

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:15 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 3, 4:15 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 PM CDT TUE AUG 3 2004

.SYNOPSIS...UPPER AIR DISTURBANCE WILL DEVELOP A STRONG SURFACE LOW
AND PUSH A COLD FRONT THROUGH THE AREA LATE TONIGHT AND WEDNESDAY.

&&

.SHORT TERM...(TONIGHT)...
COMPLICATED FORECAST TONIGHT. TROPICAL ATMOSPHERE ALREADY IN PLACE
WITH DEW POINTS GENERALLY IN THE 70S. THERE SHOULD BE TWO ROUND FOR
TONIGHT. FIRST ROUND TO BE ACROSS ABOUT THE NORTHERN THIRD THIS
EVENING WITH CONVECTION DEVELOPING SOUTHWESTWARD FROM THE MINNESOTA
BOW ECHO. SECOND ROUND TO BE LATE TONIGHT. STRONG UPPER LEVEL
DISTURBANCE TO MOVE THROUGH WITH IMPRESSIVE H85 DEW POINTS. HAVE
HOISTED A FLASH FLOOD WATCH FOR AREAS ROUGHLY ALONG AND NORTH OF
HIGHWAY 30. NEWEST META RUN HAS EVERYTHING A LITTLE FURTHER NORTH
AND HAS THE BEST H85 MOISTURE CONVERGENCE OVER THE NORTH THIRD OF
THE CWFA...JUST LIKE THE OTHER MODELS. EITHER WAY...WE SHOULD SEE
GENERAL 2 INCH RAINFALLS WITH LOCALLY HIGHER AMOUNTS OF 5 TO 7
INCHES POSSIBLE. ALSO EXPECT THE FIRST ROUND OF CONVECTION TO BE
SEVERE.    ...08...

&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
MODELS CONVERGING TO A CONSISTENT SOLN FOR WEDNESDAY.  APPEARS
WDSPRD RNFL EVENT WILL LINGER THRU MUCH OF WEDNESDAY MORNING.  STG
CAA FOR EARLY AUGUST OCCURS ACRS THE RGN BY AFTN...SO DONT EXPECT
MUCH TEMP RISE DESPITE SOME AFTN SUNSHINE...SPCLY IN WESTERN FCST
AREAS.

COOL PATTERN DVLPS FOR THU THRU SAT.  SOME TEMPS MAY PUSH RECORDS AS
DEEP UPR LOW CLOSES OFF ACRS THE ERN GRTLKS RGN.  THIS LEAVES SFC HI
PRES ACRS OUR RGN TIL SAT MORNING.

HV KEPT A DRY FCST TIL MONDAY.  BELIEVE LATEST RUN OF THE GFS IS
TOO FAST WITH RETURN FLO AND PLACING WAA PCPN ACRS OUR AREA.  THIS
HAS BEEN THE CASE DURING THE LAST MONTH.  ECMWF IS MUCH SLOWER WITH
MOVING SFC RDG TO OUR EAST AND THIS SEEMS REASONABLE WITH UPR LOW
CLOSING OF ACRS THE ERN US.  ALL MODELS AGREE THAT SFC CDFNT
APPROACHES THE RGN ON DAY 6 SO WILL MAINTAIN PCPN CHC.

...BELLES...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH LATE TONIGHT
INTO WEDNESDAY MORNING.
IA...IAC040>042-051>054-063>066.
IL...ILC001-002-007-009.
MO...NONE.
Hazardous weather outlook, Aug 3, 3:45 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT TUE AUG 3 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-041100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
345 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT THROUGH MIDDAY WEDNESDAY

THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...ARE EXPECTED TO DEVELOP
ACROSS EASTERN IOWA THIS EVENING.  THESE THUNDERSTORMS WILL
OVERSPREAD THE REST OF NORTHWEST ILLINOIS AND EXTREME NORTHEAST
MISSOURI OVERNIGHT.  IN THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...PONDING OF WATER AND RAPID RISES TO STREAMS ARE POSSIBLE.
A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON
WEDNESDAY FOR AREAS NORTH OF INTERSTATE 80.

IN ADDITION...THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE LOCALLY DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY AFTERNOON THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS LIKELY TONIGHT IN PARTS OF EASTERN IOWA...
NORTHWEST ILLINOIS AND NORTHEAST MISSOURI.

 BELLES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:11 AM CDTSevere Thunderstorm WarningDVNVan Buren79 min
Aug 3, 6:09 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn66 min
Aug 3, 6:27 PM CDTSevere Thunderstorm WarningDVNBuchanan33 min
Aug 3, 6:45 PM CDTSevere Thunderstorm WarningDVNCedar, Jones60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.